Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s